Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Penicillin-Induced Fulminant Myocarditis

A Case Report and Review of the Literature

Ben Khelil, Mehdi MD; Chkirbene, Youssef MD; Mlika, Mona MD; Haouet, Slim MD; Hamdoun, Moncef MD

The American Journal of Forensic Medicine and Pathology: March 2017 - Volume 38 - Issue 1 - p 29–31
doi: 10.1097/PAF.0000000000000288
Case Reports
Buy

Drug-induced eosinophilic myocarditis is uncommon with few cases reported in the literature. It is a rare but potentially life-threatening disease.

We report the case of an 11-year-old girl without medical history who developed an acute malaise and chills, followed by severe shortness of breath and a cardiopulmonary arrest 1 hour after an intramuscular injection of penicillin.

At autopsy, we observed in the external examination nonspecific asphyxia signs, an injection mark, and the absence of traumatic signs. The organs examination showed a heart with a normal shape and a transmural, diffuse, tannish discoloration of the myocardium. The lungs were severely congested with a diffuse edema. Histological examination of the ventricular walls and septum revealed suggestive signs of eosinophilic myocarditis. Immunohistochemical analysis for the phenotypic characterization of the inflammatory cells revealed the positivity of the CD3 antibody without any stain for CD20.

The diagnosis of fulminant myocarditis with an eosinophilic infiltrate was established as the cause of death. The manner of death was stated as natural.

From the *Department of Forensic Medicine, Charles Nicolle Hospital; †Faculty of Medicine, University Tunis El Manar; and ‡Department of Pathology, La Rabta Hospital, Tunis, Tunisia.

Manuscript received August 22, 2016; accepted November 13, 2016.

The authors report no conflict of interest.

Reprints: Mehdi Ben Khelil, MD, 20 Rue Ahmed Khairedine, Le Bardo, 2000 Tunis, Tunisia. E-mail: benkhelilmehdi@yahoo.fr.

© 2017 by Lippincott Williams & Wilkins.